Alert archive / New York / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 48, NWS Binghamton, NY

August 22, 1997Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 22, 1997, 12:15 AM EDT for Oneida County, New York. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 1997, 12:15 AM EDT (04:15 UTC)
Expired
Aug 22, 1997, 1:15 AM EDT
In force
60 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Oneida County, NY

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 4.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1997-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1997-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WUUS1 KBGM 221615
SVRBGM
NYC065-220515-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1215 AM EDT FRI AUG 22 1997
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  115 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL NEW YORK
 
   ...ONEIDA COUNTY
 
AT 1215 PM EST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PASSING
OVER THE TOWN OF TABERG AND MOVING NORTHEAST TOWARD AND REACHING
BEARTOWN BY 1240 PM.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
 
SHERWOOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:01 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 21, 9:01 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
900 PM EDT THU AUG 21 1997

LINE OF CONVECTION IS BEGINNING TO DIE DOWN AND REACH THE EASTERN EDGE
OF OUR FA. THIS LINE HAD MANY VERY INTERESTING FEATURES OF
LEWPS...BOWS...AND EVEN A HINT AT A HOOK...BUT WIND STRUCTURE WAS AWAYS
WEAK <35 KTS.  STORMS WERE COMPACT WITH LOW TOPS...BUT HIGH
REFLECTIVITY. THERE WERE NO REPORTS OF HAIL OR WIND PROBLEMS. SOME
LINGERING WIDELY SCT SHOWERS STILL ARE SHOWING UP IN OUR WRN FA...SO
HAVE STUCK A CHANCE OF A SPRINKLE INTO THE OVERNIGHT PERIOD. PERSISTENT
LOW NORTH OF LAKE ONT WILL CONTINUE TO SPIN WK TROFS THROUGH FA AND
FRIDAY/FRI NITE WILL MOST LIKELY BE A REPEAT PERFORMANCE OF TODAY AND
TNT.

ONLY UPDATED OVERNIGHT PERIOD...NO NEED TO TINKER WITH THE REST OF THE
FORECAST.

.BGM...NONE.

CHIARAMONTE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 12:15 PM EDTSevere Thunderstorm WarningBGMOneida60 min
Aug 22, 3:05 PM EDTSevere Thunderstorm WarningBGMOtsego40 min

Nearby

Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.